North Carolina, 2011

Flash Flood in North Carolina, August 13, 2011

August 13, 2011 · NWS RAH · 1 event in 1 county or zone

Deep moisture was in place north and in the vicinity of a stalled l frontal zone as an upper level disturbance moved across the area. An area of heavy rainfall of 3 to 4 inches caused isolated flash flooding in Moore County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Deep moisture was in place north and in the vicinity of a stalled l frontal zone as an upper level disturbance moved across the area. An area of heavy rainfall of 3 to 4 inches caused isolated flash flooding in Moore County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 13, 5:35 AM EST, 2 hours 50 minutes earlier.

Area forecast discussion, Aug 13, 5:35 AM EST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
635 AM EDT SAT AUG 13 2011

.SYNOPSIS...
HIGH PRESSURE CENTERED OVER THE NORTHERN MID ATLANTIC WILL
SHIFT OFFSHORE TODAY. THE RETURN FLOW ON THE BACK SIDE OF THE
HIGH WILL ALLOW A STALLED SURFACE BOUNDARY OVER SOUTH CAROLINA TO
RETURN NORTH AS A WARM FRONT TONIGHT. A STRONG UPPER DISTURBANCE AND
COLD FRONT WILL CROSS OUR AREA LATE SUNDAY AND SUNDAY NIGHT.

&&

.NEAR TERM /THROUGH SUNDAY/...
AS OF 310 AM SATURDAY...

SOUTHEASTERLY FLOW AND WARM MOISTURE ADVECTION ARE EVIDENT THIS
MORNING IN INCREASINGLY VEERING LOW LEVEL VAD WIND PROFILES AND 20C+
DEWPOINTS AT 925MB AT KMHX/KCHS.  UPSLOPE DRIVEN SHOWERS ARE
BEGINNING TO POP UP OVER THE FOOTHILLS AND WARM ADVECTION CONVECTIVE
CELLS OFFSHORE OF KILM ARE RAPIDLY BECOMING MORE NUMEROUS.  THIS
PRECIP IS ALSO BEING AIDED BY A REMNANT WEAK SHEAR AXIS ALOFT.  WILL
INCREASE POPS OVER THE WESTERN PIEDMONT AND ALSO THE SOUTHERN
COASTAL PLAIN/SANDHILLS THROUGH SUNRISE BASED ON THESE RADAR
TRENDS.  WILL ALSO SHOW CLOUDS INCREASING FROM THE WEST...WHERE
STRATUS HAS DEVELOPED...TO THE EAST AS ONSHORE MOISTURE FLUX
CONTINUES.

GIVEN THAT SHOWERS ARE ALREADY BECOMING MORE NUMEROUS ACROSS JUST
OUTSIDE OF THE CWA THIS MORNING...AND THAT THE INVERTED TROUGH ALONG
THE COAST IS FORECAST TO PUSH INLAND AND GIVE WAY TO CONFLUENT
SOUTHEASTERLY LOW LEVEL FLOW FROM OFFSHORE WHERE PWS ARE AROUND 2
INCHES...FEEL COMFORTABLE RAISING POPS TO LIKELY TODAY.  WILL SHOW
AND INCREASING TREND THROUGHOUT THE DAY FROM SOUTHWEST TO NORTHEAST
AS THE SURFACE RIDGE OVER SOUTHEAST VIRGINIA SHIFTS OFFSHORE AND AN
UPPER DISTURBANCE UPSTREAM OVER CENTRAL TN/KY APPROACHES FROM THE
WEST.  MOST MODELS SHOW ONLY MODEST DESTABILIZATION OF 1500 J/KG OF
MLCAPE TODAY...LIKELY DUE TO WIDESPREAD CLOUD COVER AND MOIST
PROFILES.  DEEP LAYER SHEAR IS ALSO FORECAST TO REMAIN WEAK AROUND
20KT AT BEST TODAY...SO DONT EXPECT VERY INTENSE CONVECTION...THOUGH
THE THREAT OF A PRECIP LOADED MICROBURST IS POSSIBLE.  A GENERAL
SOUTH TO NORTH MOVEMENT OF INVIDIOUSLY CELLS MAY LEAD TO SOME
TRAINING OF MULTIPLE STORMS AND LOCALIZED MINOR FLOODING.

HIGHS MAY END UP BEING VERY TRICKY..DEPENDING ON PRECIP
COVERAGE...BUT SOUNDINGS SHOW SOME DRYING ALOFT AND POTENTIAL FOR
BREAKS IN CLOUD COVER OVER THE WESTERN PIEDMONT THIS THIS
AFTERNOON.  NOT CONFIDENT ENOUGH TO JUMP COMPLETELY ON THIS..BUT
WILL SHOW SOME UNIFORMITY TO HIGHS ACROSS THE NORTHERN HALF OF THE
CWA.  HIGHS 85-87.

CONFIDENCE IN THE PRECIP FORECAST DECREASES TONIGHT AS THE CWA WILL
LIKELY LIE BETWEEN THE AFOREMENTIONED UPPER DISTURBANCE...FORECAST
TO MOVE TO THE COASTAL PLAIN THIS EVENING...AND A STOUT SHORTWAVE
DIGGING THROUGH THE MIDWEST.  MAY SEE A LULL IN CONVECTION AROUND
MIDNIGHT...WITH AN UPSWING IN ACTIVITY TOWARD DAYBREAK AS HEIGHT
FALLS AND Q VECTOR CONVERGENCE INCREASE.  LOWS AROUND 70.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
AS OF 330 AM...

PRESSURE SURFACES FALLING ACROSS THE SOUTHEAST AS LONG WAVE TROUGH
ADVANCES TOWARD THE MID ATLANTIC STATES SUNDAY. PRECIPITABLE WATERS
RISING TO 1.75 TO TWO INCHES WITH WINDS OF FIFTEEN TO TWENTY-FIVE
KNOTS IN THE MID AND UPPER LEVELS. RELATIVELY AVERAGE INSTABILITY
AND CAPE FORECAST ALTHOUGH MODEL SOUNDINGS IMPLY MUCH OF THE CAPE
COULD BE CONCENTRATED IN THE MID LEVELS NEAR FREEZING. CLOUDS AND
PRECIPITATION EARLY IN THE DAY WILL FURTHER LIMIT SEVERE POTENTIAL
WITH PRECIPITATION LOADED WET MICROBURSTS THE THREAT. ENOUGH WIND TO
LIKELY LIMIT ANY FLOOD THREAT TO TRAINING ECHOES OR MORE URBAN
AREAS. ENOUGH LOW LEVEL CONVERGENCE EXPECTED FOR A SEVENTY PERCENT
RAIN CHANCE DURING THE AFTERNOON.

SURFACE TROUGH FORECAST TO BE NEAR OF EAST OF HIGHWAY ONE EARLY
SUNDAY EVENING AND AREAS TO THE WEST MAY END UP DRY SUNDAY NIGHT.
THIRTY PERCENT RAIN CHANCE NORTHWEST RISING TO FIFTY PERCENT EAST
WITH RAIN CHANCES DRYING UP AFTER MIDNIGHT.

PRECIPITABLE WATERS FALL BELOW 1.5 INCHES IN THE WEST MONDAY WITH
FLOW BECOMING NORTHWEST. RAIN CHANCES LOOK SLIGHT OR LESS WITH THE
HIGHEST RISK EAST OF INTERSTATE 95 MONDAY AFTERNOON. LONG WAVE
TROUGH SHIFTS INTO THE ATLANTIC LATE MONDAY NIGHT AND THE REMAINDER
OF THE FORECAST PERIOD WILL BE DRY.

SUNDAY HIGH TEMPERATURES FORECAST TO BE LOW TO MID 80S AND PERHAPS
TOO WARM IF CLOUDS AND RAIN EARLY AND PERSISTENT ENOUGH. MORE
SUNSHINE MONDAY AND TUESDAY WILL PUSH HIGH TEMPERATURES TO MID 80S
TO LOWER 90S. LOW TEMPERATURES MID 60S TO LOWER 70S.

&&

.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
AS OF 305 AM...

UPPER LEVEL SPLIT FLOW PATTERN WEDNESDAY MORNING OVER THE EASTERN
UNITED STATES WITH AGREEMENT IN DIGGING A MINOR SHORT WAVE INTO THE
CAROLINAS BY LATE AFTERNOON. THE BEST RAIN CHANCE WILL BE IN THE
WEST BUT NO MORE THAN SLIGHT CHANCE GIVEN THE WEAK WIND FIELD AND
LACK OF DEEP MOISTURE.

MOISTURE IN THE AIR COLUMN ON THE INCREASE WEDNESDAY NIGHT INTO
THURSDAY AS LOW LEVEL WINDS SHIFT TO SOUTH AND INCREASE. WITH WINDS
RELATIVELY WEAK AND UNIFORM FROM THE WEST THURSDAY AND LOW CAPE...
AFTERNOON RAIN CHANCES NO MORE THAN THIRTY PERCENT. SOME INCREASE IN
THE MID LEVEL WINDS FRIDAY AS THE LONG WAVE TROUGH DIGS SLIGHTLY
SOUTHWARD. GIVEN THE EVENT IS SIX DAYS OUT... WILL HOLD POPS AT
THIRTY PERCENT FRIDAY.

LOW LEVEL THICKNESS NEAR CLIMATOLOGY AND TEMPERATURES WILL FOLLOW
SUIT. AFTERNOON HIGH TEMPERATURES MID 80S TO LOWER 90S. LOW
TEMPERATURES MID TO UPPER 60S.

&&

.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
AS OF 635 AM SATURDAY...

INCREASINGLY ADVERSE AVIATION CONDITIONS ARE EXPECTED THROUGH THE
TAF PERIOD.  AS SOUTHEASTERLY FLOW INCREASES THIS MORNING...STRATUS
HAS DEVELOPED OVER THE FOOTHILLS AND WESTERN PIEDMONT.  THERE
SCATTERED SHOWERS AND PATCHES OF MVFR AND IFR STRATUS THIS MORNING
IN RESPONSE TO STRENGTHENING SOUTHEASTERLY LOW LEVEL FLOW.  EXPECTED
THE STRATUS TO BREAK AND LIFT THIS MORNING AS SHOWERS CONTINUE TO
MOVE NORTH TO SOUTH ACROSS THE CENTRAL AND WESTERN PIEDMONT.
HOWEVER...DUE TO INCREASING LOW LEVEL MOISTURE...CEILINGS WILL
LIKELY HOVER AROUND 3K FT TODAY.  SHOWERS AND THUNDERSTORMS SHOULD
BECOME MORE NUMEROUS WITH HEATING THIS MORNING...EVENTUALLY
SPREADING NORTH AND EAST TOWARD KRDU AND KRWI.  GUSTY WINDS AND
HEAVY DOWNPOURS CAN BE EXPECTED.

MAY SEE A LULL IN ACTIVITY THIS EVENING BEFORE A STRONG UPPER
DISTURBANCES APPROACHES FROM THE WEST ON SUNDAY. PATCHY STRATUS
SHOULD FILL BACK IN OVERNIGHT...BUT FORECAST SOUNDINGS DO NOT SHOW
OVERWHELMING SUPPORT FOR WIDESPREAD STRATUS.  HAVE SCATTERED
CEILINGS IN THE CURRENT TAF...BUT AREAS OF MVFR TO IFR CONDITIONS
MAY BE POSSIBLE.

OUTLOOK...UNSETTLED CONDITIONS WILL CONTINUE WITH SHOWERS AND
THUNDERSTORMS LIKELY SUNDAY.  WIDELY SCATTERED TO SCATTERED SHOWERS
AND THUNDERSTORMS ARE STILL POSSIBLE ESPECIALLY DURING THE HEAT OF
THE DAY MONDAY. DRIER CONDITIONS MOVE INTO CENTRAL NORTH CAROLINA
FOR TUESDAY AND WEDNESDAY WITH VFR CONDITIONS CURRENTLY EXPECTED
THEN.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

NEAR TERM...SMITH
AVIATION...SMITH
Hazardous weather outlook, Aug 13, 3:04 AM EST, 5 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
404 AM EDT SAT AUG 13 2011

NCZ007>011-021>028-038>043-073>078-083>086-088-089-140815-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
404 AM EDT SAT AUG 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE TODAY...WITH
THE PRIMARY THREAT OF DAMAGING STRAIGHT LINE WINDS AND LOCALIZED
MINOR FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS CENTRAL NORTH CAROLINA
SUNDAY AFTERNOON AND EVENING AHEAD OF A COLD FRONT. THESE STORMS
WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING STRAIGHT LINE WINDS
AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER IMMEDIATELY TO THE NATIONAL
WEATHER SERVICE.

In the hours before

Special weather statement, Aug 13, 8:23 AM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
923 AM EDT SAT AUG 13 2011

NCZ075-086-131415-
HOKE-MOORE-
923 AM EDT SAT AUG 13 2011

...STRONG THUNDERSTORMS WILL MOVE ACROSS MOORE AND HOKE COUNTIES
THROUGH 1015 AM EDT...

AT 923 AM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
SOUTHERN PINES...MOVING NORTHEAST AT 10 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE SOUTHERN PINES...
WHISPERING PINES...VASS.

HAZARDS INCLUDE...
GUSTY WINDS UP TO 35 MPH.
AN EXCESSIVE AMOUNT OF DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

THIS STORM WILL PRODUCE VERY HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

&&

LAT...LON 3520 7957 3539 7929 3535 7927 3530 7919
      3527 7922 3525 7919 3524 7916 3521 7915
      3520 7910 3518 7910 3505 7945
TIME...MOT...LOC 1323Z 238DEG 8KT 3517 7941

VINCENT

The radar

The Raleigh/Durham radar (KRAX), 103 km away, was scanning. The volume nearest the first event began at 13:24 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Moore

When
August 13, 8:25 AM EST to 10:09 AM EST
Where
Moore County, 0.85 mi ENE of Aberdeen to 0.45 mi NE of Aberdeen
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.133, -79.415

Locally heavy rainfall of 3 to 4 inches caused several roads to flood in Aberdeen. Emergency responders had to perform a water rescue at 840 am EST.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2011Every state in 2011This day in weather historyWarnings in North Carolina, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 339907.